Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Algorithms for optimal discontinuous piecewise linear and constant $ L\sb 2$ fits to continuous functions with adjustable nodes in one and two dimensions

Author: M. J. Baines
Journal: Math. Comp. 62 (1994), 645-669
MSC: Primary 65D10; Secondary 41A30
MathSciNet review: 1223231
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper a direct variational approach (with nonstandard variations) is used to generate algorithms to determine optimal discontinuous piecewise linear and piecewise constant $ {L_2}$ fits to a continuous function of one or two variables with adjustable nodes. In the one-variable case the algorithm is fast and robust, the mesh cannot tangle, and the resulting fits are continuous a.e. In the two-variable case, on an adjustable triangular grid, the algorithm is less robust but gives good results for particular functions possessing a single steep feature. The extension to higher dimensions is straightforward.

References [Enhancements On Off] (What's this?)

  • [1] M. J. Baines, On algorithms for best $ {L_2}$ fits to continuous functions with variable nodes, Numerical Analysis Report 1/93, Dept. of Mathematics, University of Reading, U.K., 1993.
  • [2] M. J. Baines and A. J. Wathen, Moving finite element methods for evolutionary problems: Theory, J. Comput. Phys. 79 (1988), 245-269. MR 973330 (90e:76002)
  • [3] D. L. Barrow, C. K. Chui, P. W. Smith, and J. D. Ward, Unicity of best mean approximation by second order splines with variable knots, Math. Comp. 32 (1978), 1131-1143. MR 0481754 (58:1853)
  • [4] C. de Boor, Good approximation by splines with variable knots, Spline Functions and Approximation Theory (A. Meir and A. Sarma, eds.), Internat. Ser. Numer. Methods, vol. 21, Birkhäuser, Basel, 1973, pp. 57-72. MR 0403169 (53:6982)
  • [5] -, Good approximation by splines with variable knots, II, Numerical Methods for ODEs (Dundee 1973), Lecture Notes Math., vol. 3, Springer, New York and Berlin, 1974, pp. 12-20. MR 0431606 (55:4603)
  • [6] G. F. Carey and H. T. Dinh, Grading functions and mesh redistribution, SIAM J. Numer. Anal. 22 (1985), 1028-1040. MR 799126 (86h:65123)
  • [7] C. K. Chui, P. W. Smith, and J. D. Ward, On the smoothness of best $ {L_2}$ approximants from nonlinear spline manifolds, Math. Comp. 31 (1977), 17-23. MR 0422955 (54:10939)
  • [8] E. Grosse, A catalog of algorithms for approximation, Proc. Conf. on Algorithms for Approximation (Shrivenham, England, 1988), Chapman and Hall, 1988. MR 1071999
  • [9] J. Kautsky and N. K. Nichols, Equidistributing meshes with constraints, SIAM J. Sci. Statist. Comput. 1 (1980), 449-511. MR 610760 (83a:65083)
  • [10] P. D. Loach and A. J. Wathen, On the best least squares approximation of continuous functions using linear splines with free knots, IMA J. Numer. Anal. 11 (1991), 393-409. MR 1118964 (93b:65016)
  • [11] J. D. Pryce, On the convergence of iterated remeshing, IMA J. Numer. Anal. 9 (1989), 315-335. MR 1011394 (90i:65213)
  • [12] A. B. White, On the selection of equidistributing meshes for two-point boundary value problems, SIAM J. Numer. Anal. 16 (1979), 473-502. MR 530482 (83e:65138)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D10, 41A30

Retrieve articles in all journals with MSC: 65D10, 41A30

Additional Information

Keywords: Best fits, adjustable nodes
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society